To the Editor.
—I read with interest the article by Sunderrajan et al1 in the April issue of the Archives. As the authors stated, nortriptyline most likely was "the cause of hyperventilation" in their patient. However, the authors further stated: "To our knowledge, hyperventilation induced by use of the tricyclic antidepressants, particularly nortriptyline, has not been reported in the literature." I would like to point out that a tricyclic antidepressant closely related to nortriptyline— protriptyline—is believed to stimulate ventilation in patients with sleep apnea.2,3 Thus, tricyclic antidepressants, probably both protriptyline and nortriptyline, should be added to the authors' list of "drugs such as salicylates, sulfanilamide, and amyl nitrates" that potentially can stimulate ventilation.
DiFilippo NM. Nortriptyline and Protriptyline in Hyperventilation. Arch Intern Med. 1985;145(9):1736. doi:https://doi.org/10.1001/archinte.1985.00360090212036
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: